Hail, Goshen
- When
- July 4, 1:26 PM MST
- Where
- Goshen County, 5.53 mi S of Fort Laramie
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.130, -104.520
An Emergency Manager reported golf ball sized hail 6 miles S of Fort Laramie.
An isolated intense supercell thunderstorm tracked across Goshen County during the early to mid afternoon on 7/4, producing a swath of large hail as well as destructive straight line winds which produced damage consistent with 90+ MPH gusts near the town of Veteran. Later, a second line of thunderstorms swept across Carbon, Albany, and eventually western Laramie counties during the late…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An isolated intense supercell thunderstorm tracked across Goshen County during the early to mid afternoon on 7/4, producing a swath of large hail as well as destructive straight line winds which produced damage consistent with 90+ MPH gusts near the town of Veteran. Later, a second line of thunderstorms swept across Carbon, Albany, and eventually western Laramie counties during the late afternoon and early evening, producing a broad area of 45+ MPH wind gusts with embedded pockets of gusts exceeding 60 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 10:42 AM MST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1142 AM MDT Tue Jul 4 2023 .SHORT TERM...(Today through Wednesday night) Issued at 312 AM MDT Tue Jul 4 2023 1) A strong cold front will cause widespread showers and thunderstorms today across much of the forecast area. Some storms could be severe. Large hail and damaging wind in excess of 60mph are the main hazards. 2) Foggy conditions are likely across the Summit and areas closest to the WY/NE/CO border Tuesday night and early Wednesday. Dense Fog headlines are likely from the I-80 Summit toward Sidney. 3) Much cooler temperatures on Wednesday across southeast WY east of the Laramie Range will make it seem like it is fall outdoors. Record daily low maximums, and record cold overnight lows are possible Wednesday and Wednesday night. The current weather setup depicts a strong cold front advancing across Central WY and the northern NE Panhandle. Current observations support this, which is slightly earlier than modeled by some of the CAMs. A potent, upper level shortwave is quickly advancing with a secondary, and stronger cold front across MT. Radar continues to show converging outflow boundaries and subsequent rain showers and breezy winds across the cwa as well. This is likely to continue through the remainder of the overnight hours as mid level height falls and steep lapse rates in excess of 7 degrees C in the 700-500mb levels are present per SPC mesoanalysis. Nighttime Microphysics satellite imagery depicts low clouds behind the advancing cold front to our north, with cloud debris scattered across the rest of the cwa due to the lingering rain showers. As we press forward with the remainder of the short-term forecast, it will be a busy 24-48 hours to discuss. There is model disagreement with the timing of the cold front today. The NamNest has the best handle on the timing of the cold front with regard to CAMs at this time. The HRRR has the cold front advancing much more slowly, thus causing our cwa in the central and southernmost zones to destabilize substantially moreso today because of the WAA advancing further to the north from our south. Have gone with a more conservative approach in regard to daytime highs. However, there is a lot more at play for early July. This will be a dynamic system as we have not only instability from daytime heating, but there will be frontogenetic forcing as well. The moisture, forcing, atmospheric dynamics, and instability will all play their part today to make it an active weather day. The highest focus of strong to severe thunderstorms will be confined towards the I-80 corridor from Rawlins to Sidney, and northward to approximately Wheatland. This is highlighted by the SPC Day 1 Severe wx outlook where Marginal to Slight Risk exists. DCAPE values between 500-1000 J/kg will be present as well, so we will have to contend with strong wind gusts and large hail. Timing of the cold front looks to be through a majority of our cwa between 18-21Z today. However, there will be a jet max that occurs behind the cold FROPA after 21Z to approximately 3Z this evening. This post-frontal jet max is anticipated to bring another round of showers and thunderstorms to the area. With the 700-850mb WAA layer being present, with much colder temperatures at 200-500mb thanks to the approaching shortwave and atmospheric dynamics, we will continue to have steep lapse rates aloft in the mixed layer of the atmosphere. CAMs do highlight several UH tracks across our cwa initially, in the form of potential discrete supercells. Although the HRRR advertises this the most. We will have to watch whether the convective initiation transitions from discrete thunderstorms and supercells to storm mergers, and ultimately a possible bow echo structure. While it is not expected to have the appearance of a derecho feature, we could easily see a strong wind event develop later this afternoon where straightline wind gusts of 60-80mph are possible. We would be remiss to not include the abundant levels of moisture modeled across the area during the next 12-24 hours. PWATs in the 75-99th percentile advertise the threat of very heavy rainfall occurring with the convection that occurs. As the CAMs also highlight, there is the threat of multiple storms over the same area, or "training" storms being a hazard. Thus, we will have to monitor not only the threat of severe weather, but potentially isolated threats of flash flooding. Fortunately, the threat of tornadoes are low with this weather setup, but can not be ruled out entirely. Tonight will have a late ending timeframe of showers and thunderstorms, but most of the rainfall should dissipate by 6Z. Lingering light rains showers can be expected through 12Z or later. As we transition from the severe weather hazards on Tuesday afternoon and evening, we will have another topic to worry about: Dense Fog and much colder temperatures. Surface high pressure over the northern Plains, very strong CAA, and lingering moisture will cause significant upslope flow to occur east of the Laramie Range. 700mb temperatures by 12Z Wednesday will range from 0C to 5C east of the Laramie Range. There will be easterly flow heading upslope across the NE Panhandle and southeast WY. CAMs are pinging very low visibilities and pesky clouds to linger potentially all of Wednesday, with the highest impacts located from the I-80 Summit towards the southern NE Panhandle of Kimball and Cheyenne County. It is highly likely we will need Dense Fog headlines issued for portions of Wednesday should there be locally heavy rainfall and the upslope flow regime occur on Wednesday. Daytime highs east of the Laramie Range may not reach 50 degrees in Laramie County from approximately the I-80 Summit to Pine Bluffs. Have gone with a conservative approach and kept daytime highs in the 50s for the I-80 corridor. Overall, it will be a very cool and dreary day for locations south of the North Platte River Valley toward the state border. Further to the west of the I-80 summit, there will be WAA and eventual daytime clearing. Conditions will be much different as afternoon sunshine is possible for Carbon and western Albany County. All of this being said, we could easily see several areas with record low daytime maximums on Wednesday. Wednesday night will be a tough forecast for overnight lows as weak flow from surface High Pressure sags south toward the Central Plains. This will allow subsidence and dry air to creep into the region. We will have to monitor the cloud cover for the cwa, because if we clear out early for locations closest to the state borders of CO, temperatures could easily tank to record lows near 40 degrees or colder. Frost may be possible in the higher terrain of the Snowy/Sierra Madre Range by early Thursday should we clear out early. For now, have gone with the cloud cover lingering overnight through approximately daybreak, which should keep most areas in the middle to upper 40s by early Thursday morning. .LONG TERM...(Thursday through Monday) Issued at 312 AM MDT Tue Jul 4 2023 Medium to Long Range forecast looks on track so minimal changes were made past Friday. Models still indicate an unsettled weather pattern with below average temperatures for the bulk of the medium range forecast period. Quasi-zonal flow with periods of northwest flow aloft will dominate the weather pattern through the weekend. All models show a potent (for July) 70 to 90 knot jet near the Colorado and Wyoming border late this week through the weekend with locally higher maxima associated with individual shortwave disturbances moving east embedded in the mean flow. These jet streaks will likely result in periods of enhanced upper level difluence over eastern Wyoming and wester Nebraska, which will likely lead to enhanced convective activity when the timing lines up with the afternoon and evening hours. Primary concern late this week will be the potential for severe weather on Thursday. Plentiful 0- 6km shear over 40 knots, high CAPE, and moisture convergence over/near the Laramie Range are supportive of severe thunderstorms across southeast Wyoming and western Nebraska...mainly along and east of the Laramie Range. Agree with SPC's Slight Risk for the area on Thursday with all modes of severe weather possible, including a few tornadoes given low LCL's and 0-2 km shear within an area of enhanced SBCAPE in the boundary layer. This is all in addition to every model lining up with good upper level dynamic forcing due to a jet couplet across the area with strong upper level diffluence noted around 00z Friday. Increased POP slightly on Thursday up to 45 percent, but believe coverage of thunderstorms will be limited to scattered, at best, with discrete cells until the evening hours. Friday and Saturday will be similar with a continuation of showers and thunderstorms each day. Jet energy will remain aloft as a frontal boundary/convergence boundary sets up along the Laramie Range. This will result in cool easterly flow along and east of the Laramie Range with westerly flow across Carbon and most of Albany Counties. High temperatures will remain below seasonal averages (around 80 to 88 degrees from west to east) with highs in the mid 70s to low 80s. Believe a few of the models are trying to dry out the area too much in this pattern due to the westerly flow aloft, so increased POP above NBM and consensus blends. Will have to keep an eye on severe weather both these afternoons also due to strong 0-6km shear and ample low to midlevel instability. As we head into the extended portion of the forecast for late next weekend into early next week, models are trending a little bit drier as a developing ridge axis amplifies across the eastern Great Basin region and slides east, resulting in some dry air entrainment and gradually increasing temperatures. Will continue with the general trend of lowering POP and increasing temperatures back above normal, but will do so cautiously as long range models recently have typically backed off these trends once they enter day 4 or 5. However, there is better ensemble support for a warmer and drier pattern arriving for the second week of July. Kept a slight chance for thunderstorms along and east of the I-25 corridor each day. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1119 AM MDT Tue Jul 4 2023 Very tricky aviation forecast this afternoon with multiple rounds of showers and thunderstorms. The ongoing cloud cover is adding additional uncertainty to the strength of thunderstorms we will experience across mainly southeast Wyoming, but possibly into the Nebraska panhandle as well later this afternoon/evening. Following the showers and thunderstorms, there is high confidence in IFR to LIFR CIGS with areas of dense FG across southeast Wyoming. There is less confidence in FG in the Nebraska panhandle, but those TAF terminals will at least experience IFR CIGS. && .FIRE WEATHER... Issued at 312 AM MDT Tue Jul 4 2023 Fire weather concerns will remain low as fuels continue to remain in green up mode. Daily chances for wetting rainfall exist behind a strong cold front that sweeps across the region later today. Gusty and erratic winds are anticipated today as strong to severe storms move through the area. RH recovery will be very good the next couple of days as well as we remain below normal for temperatures. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...BW LONG TERM...TJT AVIATION...LK FIRE WEATHER...BW
Hazardous Weather Outlook National Weather Service Cheyenne WY 422 AM MDT Tue Jul 4 2023 NEZ019>021-WYZ103>115-051030- Scotts Bluff County-Banner County-Morrill County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley- 422 AM MDT Tue Jul 4 2023 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected to develop along and behind a strong cold front today. Some of the thunderstorms could be strong to even severe. The primary hazards will be wind gusts in excess of 60 mph and hail of 1 inch in diameter or larger. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Patchy fog is possible Wednesday morning. Visibility less than one mile at times is possible. Record low morning temperatures are possible for Wednesday night into Thursday morning. Daily chances for showers and thunderstorms exists for the remainder of the extended forecast. .Spotter information statement... Due to the potential for strong to severe thunderstorms across the area today, spotters are encouraged to report any hail, wind, or tornadoes to the National Weather Service. NEZ002-003-095-096-WYZ101-102-051030- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County- 422 AM MDT Tue Jul 4 2023 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected to develop along and behind a strong cold front today. An isolated thunderstorm could be strong to potentially severe. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Record low morning temperatures are possible for Wednesday night into Thursday morning. Daily chances for showers and thunderstorms exists for the remainder of the extended forecast. .Spotter information statement... Due to the potential for strong to severe thunderstorms across the area today, spotters are encouraged to report any hail, wind, or tornadoes to the National Weather Service. NEZ054-055-WYZ116>119-051030- Kimball County-Cheyenne County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 422 AM MDT Tue Jul 4 2023 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A strong cold front will move south across the area today. The potential for strong to severe thunderstorms exists this afternoon and evening. The primary hazards will be wind gusts in excess of 60 mph and hail of 1 inch in diameter or larger. Lingering moisture, rain showers, and easterly winds from an approaching surface high pressure will cause dense fog to occur along the Interstate 80 corridor from the I-80 Summit to potentially eastern Cheyenne County. The primary hazards will be visibilities less than one mile at times in the patchy, dense fog that occurs. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Patchy, dense fog is anticipated on Wednesday. Visibility less than one mile is possible through the afternoon hours. Record low morning temperatures are possible for Wednesday night into Thursday morning. Daily chances for showers and thunderstorms exists for the remainder of the extended forecast. .Spotter information statement... Due to the potential for strong to severe thunderstorms across the area today, spotters are encouraged to report any hail, wind, or tornadoes to the National Weather Service. BW
Special Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Tue Jul 4 2023
WYZ108-116>119-042000-
South Laramie Range WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
118 PM MDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of southeastern Albany,
southwestern Goshen and western Laramie Counties through 200 PM
MDT...
At 118 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Horse Creek to near Crystal Lake Campground to
Virginia Dale. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, South Greeley, Vedauwoo, Federal, Crystal Lake Reservoir,
Pumpkin Vine, Crystal Lake Campground, Vedauwoo Campground, Buford,
North Crow Campground, Granite Springs Reservoir, Ranchettes, Granite
Springs Campground, Warren AFB, Frontier Park, Whitaker, North
Cheyenne, Horse Creek, Warren Af Base and Fox Farm-College.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 41.
Interstate 80 in Wyoming between mile markers 329 and 377.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4116 10541 4151 10533 4163 10452 4119 10450
4100 10465 4100 10552
TIME...MOT...LOC 1918Z 262DEG 40KT 4143 10518 4114 10517 4093 10533
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KubelkaSpecial Weather Statement
National Weather Service Cheyenne WY
158 PM MDT Tue Jul 4 2023
WYZ117>119-042030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
158 PM MDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of southeastern Laramie
County through 230 PM MDT...
At 157 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Whitaker to 6 miles east of
South Greeley to near Carr. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, Pine Bluffs, Burns, Albin, South Greeley, Hillsdale,
Ranchettes, North Cheyenne, Gun Barrel, Carpenter, Fox Farm-College
and South Greeley High.
This includes Interstate 80 in Wyoming between mile markers 362 and
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10488 4109 10482 4142 10479 4149 10406
4100 10406
TIME...MOT...LOC 1957Z 270DEG 49KT 4139 10464 4109 10468 4087 10485
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KubelkaThe Cheyenne radar (KCYS), 111 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
An Emergency Manager reported golf ball sized hail 6 miles S of Fort Laramie.
Goshen County Emergency Management reported structure and tree damage at the intersection of Road 60 and Road 33, 6 miles NE of Veteran. Estimated 70+ MPH wind gusts.
Goshen County Emergency Management reported a flipped center pivot near the intersection of Wyoming 154 and Road 60, 1 mile N of Veteran. This type of damage is consistent with approximately 90 MPH wind gusts.
Goshen County Emergency Management confirmed ping-pong ball sized hail on the ground near the intersection of Wyoming 154 and Road 60, 1 mile N of Veteran, after the storm passed.
Goshen County Emergency Management reported wind driven ping-pong ball sized hail in the town of Yoder. Some windows broken.
Quarter sized hail was reported 9 miles SSE of Torrington by Goshen County Emergency Management officials.
The public reported golf ball sized hail 5 miles W of Lyman, Nebraska (in Goshen County, Wyoming).
A Mesonet station near the WY/CO state line south of Laramie recorded a wind gust to 74 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108616, 1108619, 1108625, 1108629, 1108635, 1108642, 1108645, 1108702.